Alert archive / North Dakota / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 232, NWS Bismarck, ND

September 18, 2013Dickey County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Sep 18, 2013, 5:56 PM CDT for Dickey County, North Dakota. It was in force for 64 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 18, 2013, 5:56 PM CDT (22:56 UTC)
Expired
Sep 18, 2013, 7:00 PM CDT
In force
64 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Dickey County, ND

The radar

The Aberdeen radar (KABR), 67 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 18, 6:12 PM CDTHAIL 1Guelph, ND
Sep 18, 6:47 PM CDTHAIL 1.75Ludden, ND
Sep 18, 7:00 PM CDTHAIL 1.754 Ne Guelph, NDNO WIND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 18, 4:56 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2013-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1053 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2013-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1053 J/kg
Mixed-layer CIN
-233 J/kg
Mixed-layer LCL
515 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

317 
WUUS53 KBIS 182256
SVRBIS
NDC021-190000-
/O.NEW.KBIS.SV.W.0232.130918T2256Z-130919T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
556 PM CDT WED SEP 18 2013

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN DICKEY COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 700 PM CDT

* AT 554 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES WEST OF
  HECLA....OR 72 MILES SOUTH OF JAMESTOWN...AND MOVING NORTHEAST AT
  25 MPH.

  HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
           WIND DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  GUELPH...LUDDEN AND OAKES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4593 9801 4593 9808 4593 9844 4595 9845
      4629 9809 4628 9800 4594 9799
TIME...MOT...LOC 2256Z 221DEG 23KT 4591 9830

HAIL...1.75IN
WIND...60MPH

$$

ABELING
2 follow-up statements
486 
WWUS53 KBIS 182314
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
614 PM CDT WED SEP 18 2013

NDC021-190000-
/O.CON.KBIS.SV.W.0232.000000T0000Z-130919T0000Z/
DICKEY ND-
614 PM CDT WED SEP 18 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN DICKEY
COUNTY UNTIL 700 PM CDT...

AT 612 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GUELPH...OR 68
MILES SOUTH OF JAMESTOWN...MOVING NORTHEAST AT 25 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...TRAINED WEATHER SPOTTERS.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
GUELPH...LUDDEN...OAKES AND GLOVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4593 9801 4593 9808 4593 9844 4595 9845
      4629 9809 4628 9800 4594 9799
TIME...MOT...LOC 2314Z 221DEG 23KT 4599 9824

HAIL...1.00IN
WIND...60MPH

$$

ABELING
579 
WWUS53 KBIS 182337
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
637 PM CDT WED SEP 18 2013

NDC021-190000-
/O.CON.KBIS.SV.W.0232.000000T0000Z-130919T0000Z/
DICKEY ND-
637 PM CDT WED SEP 18 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN DICKEY
COUNTY UNTIL 700 PM CDT...

AT 634 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR OAKES...OR 64
MILES SOUTHEAST OF JAMESTOWN...MOVING NORTHEAST AT 25 MPH.

HAZARD...HALF DOLLAR SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
OAKES AND GLOVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 4593 9801 4593 9808 4593 9844 4595 9845
      4629 9809 4628 9800 4594 9799
TIME...MOT...LOC 2338Z 221DEG 23KT 4611 9809

HAIL...1.25IN
WIND...60MPH

$$

ABELING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 2:55 PM CDT, 3 hours 1 minute earlier.

Area forecast discussion, Sep 18, 2:55 PM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
255 PM CDT WED SEP 18 2013

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 255 PM CDT WED SEP 18 2013

THE MAIN FORECAST CONCERN DURING THE SHORT TERM PERIOD IS
CONVECTIVE TRENDS AND SEVERE WEATHER POTENTIAL THROUGH TONIGHT.
LATEST THINKING IS CLEARING ACROSS THE FAR SOUTHEAST WILL PROVIDE
AT LEAST A BRIEF WINDOW THIS EVENING FOR SEVERE WEATHER NEAR THE
WARM FRONT/SURFACE LOW...WITH ENHANCED LOW LEVEL SHEAR PROVIDING
THE CHANCE OF AN ISOLATED TORNADO.

TO THE WEST...THERE IS STILL CONSIDERABLE UNCERTAINTY. WHILE DEEP
LAYER SHEAR IS FAVORABLE...MOISTURE/INSTABILITY ARE NOT AS
IMPRESSIVE. HIGH RESOLUTION SHORT TERM MODELS SUGGEST POTENTIAL
FOR STORMS TO MOVE INTO FAR SOUTHWEST NORTH DAKOTA...THEN PUSH
EAST ALONG THE BORDER. WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED OVER CENTRAL AND WESTERN COUNTIES...BUT WE WILL LIKELY
HAVE A FEW STRONG TO NEAR SEVERE STORMS TO MONITOR TONIGHT. TOWARD
DAYBREAK THURSDAY...THE TRAILING COLD FRONT AND MAIN UPPER TROUGH
WILL PUSH INTO THE STATE. EXPECT LOW CLOUDS...SCATTERED SHOWERS
AND A GUSTY WEST WIND. THE STRONGEST GRADIENT WILL LIKELY BE
ACROSS THE SOUTHWEST...BUT NOT ANTICIPATING ADVISORY LEVEL WINDS
AT THIS TIME. AFTERNOON TEMPERATURES WILL BE MUCH COOLER
THURSDAY...WITH HIGHS FROM THE UPPER 50S TO UPPER 60S.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 255 PM CDT WED SEP 18 2013

MODELS ARE IN GOOD AGREEMENT EARLY IN THE PERIOD BUT BEGIN TO
DIVERGE SLIGHTLY EARLY NEXT WEEK. EXTENDED PERIOD BEGINS WITH
PROGRESSIVE TROUGH OVERHEAD PUSHING EASTWARD. RIDGE BUILDS IN
THROUGH THE WEEKEND BRINGING CONTINUED DRY AND MILD TEMPERATURES
ACROSS THE STATE. TEMPERATURES INITIALLY IN THE 60S ON FRIDAY WILL
WARM TO THE 70S OVER THE WEEKEND AND INTO EARLY NEXT WEEK.
GFS/ECMWF DIFFERENCES BEGIN TO INCREASE BY MONDAY AS THE RIDGE
SHIFTS TO THE GREAT LAKES REGION WITH A TROUGH APPROACHING THE
NORTHERN PLAINS AND BRINGING THE NEXT CHANCE OF PRECIPITATION
BEGINNING SUNDAY NIGHT. BY TUESDAY THE GFS DEVELOPES A BROAD
CYCLONIC FLOW ACROSS MUCH OF WESTERN NORTH AMERICA WHILE THE ECMWF
HOLDS A SHARPER LONGWAVE TROUGH ALONG THE WESTERN NORTH AMERICAN
COAST. HOWEVER...BOTH MODELS DO BRING CLOSED UPPER LOW TO GREAT
BASIN BY WEDNESDAY PLACING OUR REGION IN SOUTHWEST FLOW ALOFT.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 111 PM CDT WED SEP 18 2013

CLEARING TRENDS AND/OR RISING CEILINGS EXPECTED TO CONTINUE
THROUGH LATE AFTERNOON AT KMOT/KBIS/KJMS. HAVE COVERED THUNDERSTORM
POTENTIAL WITH VCTS GROUPS AT ALL SITES BUT KDIK. BY EARLY THURSDAY
MORNING...THE TRAILING COLD FRONT WILL PUSH INTO NORTHWEST NORTH
DAKOTA...ACCOMPANIED BY A GUSTY WEST WIND...SCATTERED SHOWERS...AND
LOW CLOUDS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM/AVIATION...RP KINNEY
LONG TERM...JNS
Hazardous weather outlook, Sep 18, 3:24 PM CDT, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
324 PM CDT WED SEP 18 2013

NDZ023-025-036-037-047-048-050-051-192030-
WELLS-FOSTER-KIDDER-STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY-
324 PM CDT WED SEP 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS MAY REDEVELOP BY EARLY EVENING. A FEW STORMS
MAY BE SEVERE THIS EVENING WITH WINDS TO 70 MPH AND QUARTER SIZE
HAIL THE MAIN THREATS. AN ISOLATED TORNADO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY NIGHT AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

NDZ001>005-009>013-017>022-031>035-040>046-192030-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-SLOPE-HETTINGER-
GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
324 PM CDT WED SEP 18 2013 /224 PM MDT WED SEP 18 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. AN ISOLATED
SEVERE STORMS IS POSSIBLE...WITH THE MAIN THREATS OF QUARTER SIZE
HAIL AND ISOLATED WIND GUSTS AROUND 60 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE THURSDAY...BUT WILL NOT BE
SEVERE. THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY AND
SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THROUGH THE EVENING...BUT NOT LIKELY.

RP KINNEY/SAVADEL

In the hours before

Special weather statement, Sep 18, 5:50 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
550 PM CDT WED SEP 18 2013

NDZ051-182315-
DICKEY-
550 PM CDT WED SEP 18 2013

...STRONG THUNDERSTORM APPROACHING SOUTHEAST DICKEY COUNTY...

AT 548 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 8 MILES NORTHEAST OF FREDERICK...OR
73 MILES SOUTH OF JAMESTOWN...MOVING NORTHEAST AT 20 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...WILL ACCOMPANY THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GUELPH...
  LUDDEN...
  OAKES...
  GLOVER...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 4593 9800 4593 9854 4594 9854 4627 9814
      4621 9800 4617 9799 4596 9799
TIME...MOT...LOC 2249Z 221DEG 19KT 4588 9834

ABELING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 7:24 PM CDTSpecial Weather StatementBISMcKenzie51 min
Sep 17, 9:54 PM CDTSpecial Weather StatementBISBowman, Golden Valley, Slope66 min
Sep 17, 10:35 PM CDTSpecial Weather StatementBISMcKenzie55 min
Sep 17, 11:39 PM CDTSpecial Weather StatementBISStark36 min
Sep 17, 11:42 PM CDTSpecial Weather StatementBISWilliams33 min
Sep 18, 12:19 AM CDTSpecial Weather StatementBISDivide26 min
Sep 18, 12:45 AM CDTSevere Thunderstorm WarningBISDivide45 min
Sep 18, 5:50 PM CDTSpecial Weather StatementBISDickey25 min
Sep 18, 6:32 PM CDTSpecial Weather StatementBISBurke58 min
Sep 18, 6:56 PM CDTSevere Thunderstorm WarningBISDickey64 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.